Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 50, NWS Cheyenne, WY

July 5, 2000Banner County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 5, 2000, 5:33 PM MDT for Banner County, Nebraska. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 5:33 PM MDT (23:33 UTC)
Expired
Jul 5, 2000, 6:15 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Banner County, NE

The radar

The Cheyenne radar (KCYS), 115 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:59 PM MDTHail 0.75Scottsbluff, NE
Jul 5, 6:00 PM MDTHail 0.75Harrisburg, NE
Jul 5, 6:00 PM MDTHail 0.75Scottsbluff, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 052333
SVRCYS
NEC007-060015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BANNER COUNTY IN THE PANHANDLE OF NEBRASKA   
  
THIS INCLUDES THE CITY OF...HARRISBURG 

* UNTIL 615 PM MDT

* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM FROM 15 MILES SOUTH OF SCOTTSBLUFF TO 25 MILES
SOUTH OF SCOTTSBLUFF.  ANOTHER SEVERE STORM WAS 23 MILES SOUTHWEST 
OF SCOTTSBLUFF...IN EAST CENTRAL BANNER COUNTY.  

THESE STORMS WILL LIKELY PRODUCE HAIL UP TO ONE AND ONE HALF INCHES
IN DIAMETER AND WIND GUSTS TO 60 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT 
WEDNESDAY EVENING FOR MUCH OF THE PANHANDLE OF NEBRASKA.  

LAT...LON 4167 10392 4154 10375 4185 10328 4202 10351

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:07 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 5, 2:07 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT WED JUL 5 2000

OUTFLOW FM CNTRL NEB STRMS MOVG WWD ACRS E BDR CWA. EXTRAPOLATN HAS
THIS APCHG WY/NEB BDR AT 00Z. STRMS FIRING NNEWD ALG SFC CNVRGNC
AXIS W & N FRM CYS. MSTR CNVRGNC AXIS JUST E THIS FLO AXIS...EXTENDG
FM CYS-AIA. STRMS WL REACH OUTFLOW BNDRY SHRTLY AFT 00Z. 19Z RUC
SHOWS DVLPG TROFINESS AT 5H JUST W WY/NEB BDR DURG AFTN WITH INCRSG
DIFFRNTL VORT ADVCTN...MNLY PANHANDL. ETA/AVN HV THIS IDEA ALSO. BIG
QUESTION IS WHEN/WHERE SVR WX WL START. BLV CDR-AIA AREA...WITH HIEST
SR HELICITIES...STILL HAS RISK MST DANGEROUS WX. ETA HAS 60-70% RHS
IN BNDRY LYR SW SD/NRN PANHANDL BY 12Z THU...SO WL KP IDEA OF
FOG/PSBL SPRINKLES OVR PANHANDL AND SPILLG W ACRS WY BDR THU MRNG.
AFTR THAT STGR WLYS FLUSH MSTR AND POPS ZERO OR NR SO. TEMPS LWST
ELEVATNS NXT CPL DAYS IN 90S...BRKG 100S NEB PANHANDL...ESP TOMORROW.

.EXTENDED DISCUSSION...UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
CONTINUE TO DOMINATE THE CWA IN THE EXTENDED.  THE RIDGE BROADENS
AND RETROGRADES INTO THE WESTERN US WITH TIME. MEANWHILE...A TROF OF
LOW PRESSURE REMAINS ALONG THE WEST COAST. NO MAJOR WEATHER SYSTEMS
PROGGED TO EFFECT THE AREA.  HOWEVER...WITH THE FLOW AROUND THE
LARGE HIGH PRESSURE...MONSOONAL MOISTURE WILL BE TRANSPORTED INTO
THE AREA FOR DIURNAL THUNDERSTORMS EACH DAY.

.CYS...
WY...NONE.
NE...NONE.

COX

'

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:40 PM MDTTornado WarningCYSBanner, Morrill, Scotts Bluff35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.